MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-35
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline couldn't be pushed out of the marksman catheter during delivery. the devices were replaced, and the patient did not experience any injury or complications.Angiographic results post procedure showed slow stasis of blood in the aneurysm.The devices were prepared and flushed according to the instructions for use (ifu).The patient was undergoing treatment for an unruptured, saccular aneurysm located in the cavernous sinus segment of the internal carotid artery.The max diameter was 12mm, and the neck diameter was 5mm.The patient's vessel tortuosity was minimal.The landing zone was 3.6mm distal and 4.0mm proximal.The access vessel was the femoral artery, which was 8mm in diameter. dual antiplatelet treatment was administered, and the pru level was 1.Additional information received reported the tip of the catheter is slightly accordion.
 
Additional Manufacturer Narrative
The pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex pusher was found bent at ~42.5cm from the proximal end.The proximal end of the pusher shrink tubing was found damaged at ~106.0cm from the proximal end.The pipeline flex pusher distal hypotube was found stretched with the shrink tubing pulled back from the proximal bumper.The pusher proximal bumper and resheathing pad were found intact.The pipeline flex pusher distal core wire was found broken.A separated segment of the marksman catheter was found stuck on the distal end of the pipeline flex braid.The marksman catheter was found separated at ~31.0cm from the catheter distal tip.The marksman catheter was found accordioned from ~31.0cm to ~26.5cm from the catheter distal tip.The marksman catheter was found kinked at ~1.0cm from the catheter distal tip.The marksman distal tip was found in good condition.The marksman catheter was dissected (cut) and the braid with the pipeline flex pusher, sleeves, and tip coil were removed.The pipeline flex pusher distal core wire was found to have broken proximal to the sleeves.The sleeves were found in good condition.The tip coil was found damaged (bent).The pipeline flex braid ends were found damaged (frayed).The pipeline flex pusher distal core wire was sent out for sem (scanning electron micrographic) failure analysis.Per the analysis report, the wire failed via torsional overload.Based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿ and ¿catheter accordion¿ reports were confirmed.From the damages seen with the pipeline flex pusher (pusher stretched) and marksman catheter (accordioning) it appears force may have been used.The investigation determined that these events were similar to events that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment, and re-sheathing of the device in distal and tortuous anatomies.However, it was reported the patient¿s vessel tortuosity was ¿minimal¿.Regarding the broken pipeline flex pusher distal core wire, the investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the formal investigation, pusher separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.It is likely the reported resistance contributed to the device separation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A4: updated patient weight.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14197930
Report Number2029214-2022-00706
Device Sequence Number4383567
Product Code OUT
UDI-Device Identifier00847536016026
UDI-Public00847536016026
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2024
Device Model NumberPED-400-35
Device Catalogue NumberPED-400-35
Device Lot NumberB169124
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer05/11/2022
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexMale
Patient Weight65 KG